29 others suffering debilitating adverse reactions, six in critical condition
May 11, 2015
Health officials in Mexico moved to suspend infant vaccines over the weekend following reports that routine inoculations killed two babies and left 29 others suffering terrible adverse effects.
On Friday, infants in the destitute village of Simojovel, Chiapas, began experiencing serious side effects resulting from the administration of tuberculosis, rotovirus and Hepatitis B vaccines.
Symptoms reportedly included fever, drowsiness, seizures and intense headaches.
Six of the 29 infants sickened are said to be in critical condition.
CNN Mexico reports the parents of the two children who died were so upset they did not grant the state permission to conduct autopsies. The two families buried their children Sunday in coffins provided by Simojovel authorities.
Mexican health authorities have not announced the findings of their investigation, but say they’ve been able to identify the suspected batch of vaccines and are also looking into whether contaminated needles may have played a role.
The package inserts of several Hepatitis vaccines mention “seizures” and “encephalitis” (brain inflammation) as potential side effects, however Mexican officials have not commented on the exact vaccine or manufacturer.
Officials initially claimed the 31 children “presented adverse reactions presumably associated with the application of these vaccines.”
The shots are typically administered from 0 to six months of age, in accordance with the nation’s vaccine schedule.
Residents who reside in remote mountain villages far from health centers have to rely on aid workers for health supplies.
“[O]fficials came to the community [of La Pimienta] and announced over loudspeakers that vaccines would be given to newborns” Friday, reports CNN.
This article was posted: Monday, May 11, 2015 at 3:06 pm